Pennsylvania, 2012

Winter Weather in Pennsylvania, February 14 to 15, 2012

February 14 to 15, 2012 · NWS PHI · 2 events in 2 counties and zones

Snow fell over the higher terrain of the Poconos from the evening of the 14th into the early morning of the 15th. The snow ended before the start of the morning commute on the 15th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Snow fell over the higher terrain of the Poconos from the evening of the 14th into the early morning of the 15th. The snow ended before the start of the morning commute on the 15th. Accumulations averaged 1 to 3 inches and included 2.5 inches in Tobyhanna (Monroe County) and 1.8 inches in Pocono Summit (Monroe County). The snow was called by the return flow of milder, but also more moist air around a departing high pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 14, 6:26 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 14, 6:26 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
626 PM EST TUE FEB 14 2012

.SYNOPSIS...
HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE EAST COAST DURING THE
DAY WEDNESDAY INTO WEDNESDAY NIGHT, BEFORE AN AREA OF LOW PRESSURE
MOVES THROUGH THE GREAT LAKES REGION ON THURSDAY AND DRAGS A FRONTAL
SYSTEM ACROSS OUR AREA. HIGH PRESSURE WILL BUILD JUST TO OUR SOUTH
LATE FRIDAY INTO EARLY SATURDAY BEFORE A SECONDARY, WEAKER BOUNDARY
CROSS THE AREA SATURDAY NIGHT. A STORM SYSTEM IS FORECAST TO MOVE
OFF THE SOUTHEAST COAST SUNDAY AND MOSTLY REMAIN TO OUR SOUTH.
HIGH PRESSURE IS THEN EXPECTED TO BUILD ACROSS THE AREA MONDAY
INTO TUESDAY OF NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A MID LEVEL SHORT WAVE APPROACHING FROM THE WEST AND WILL PASS
OVERHEAD TONIGHT.

LATEST RADAR SHOWED SHOWERS HAVE DEVELOPED TO THE WEST AND
CONTINUED TO MOVE EWD. HAVE INCREASED POPS OVER THE DELMARVA AND
WRN AREAS TO ACCOUNT FOR THIS AND EVEN BUMPED THEM UP SLIGHTLY
FURTHER E. WHILE PRECIP IS GENLY LIGHT AND QPF IS LOW, IT IS
INDEED RAINING AND RADAR SHOWED THAT IT THE AREA CONTINUED WELL
BACK INTO PA. POPS MAY NEE IT WILL BE MOSTLY LIGHT RAIN SHOWERS
AND SPRINKLES IN OUR REGION WITH PERHAPS SOME LIGHT SNOW SHOWERS
AND FLURRIES IN THE ELEVATED TERRAIN.

THE SKY IS FORECAST TO REMAIN CLOUDY OVERNIGHT. WITH THE CLOUD
COVER, TEMPERATURES SHOULD DROP ONLY INTO THE 30S AT MOST LOCATIONS.

EVEN AS WEAK SURFACE LOW PRESSURE FROM THE WEST PASSES ACROSS OUR
SOUTHERN COUNTIES LATE TONIGHT, THEN OFF THE COAST, THE WIND SHOULD
REMAIN LIGHT AND VARIABLE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/...
AS THE MID LEVEL SHORT WAVE AND THE WEAK SURFACE LOW MOVE FARTHER TO
OUR EAST ON WEDNESDAY, SURFACE HIGH PRESSURE WILL BUILD INTO OUR
REGION FROM THE WEST.

CLOUDS ARE EXPECTED TO LINGER THROUGH THE MORNING UNTIL A SECONDARY
MID LEVEL IMPULSE FROM THE WEST PASSES OVERHEAD AROUND MIDDAY. SOME
CLEARING IS ANTICIPATED FOR THE AFTERNOON IN THE WAKE OF THE MID
LEVEL FEATURE.

TEMPERATURES ON WEDNESDAY AFTERNOON ARE FORECAST TO BE ABOUT 10
DEGREES ABOVE NORMAL WITH A WEST NORTHWEST WIND AROUND 10 MPH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE MAIN FOCUS IN THE EXTENDED IS THE SYSTEM PROGGED FOR THURSDAY
INTO THURSDAY NIGHT. HIGH PRESSURE WILL BE MOVING OUT OF OUR AREA
WEDNESDAY NIGHT INTO EARLY THURSDAY AHEAD OF THE APPROACHING STORM
SYSTEM. PRECIPITATION IS NOT EXPECTED TO START UNTIL EARLY
THURSDAY AS THE SYSTEM GETS CLOSER, SO WEDNESDAY NIGHT WE ARE
MAINLY EXPECTING AN INCREASE IN CLOUD COVER. HOWEVER, AS THE
SURFACE LOW MOVES INTO THE GREAT LAKES REGION DURING THE DAY
THURSDAY, A WARM FRONT IS EXPECTED TO LIFT TOWARD OUR AREA, WHILE
THE COLD FRONT APPROACHES FROM THE WEST. HOWEVER, THE SYSTEM MAY
OCCLUDE AS IT MOVES NORTHWARD, AND A SECONDARY LOW MAY FORM RIGHT
AROUND OUR AREA OR JUST SOUTH, SO THE WARM FRONT MAY NOT MAKE IT
COMPLETELY THROUGH THE AREA. NEVERTHELESS, WE EXPECT SOME LIGHT
PRECIPITATION TO BEGIN DURING THE EARLY PART OF THE DAY AS OVER-
RUNNING MOISTURE PUSHES ACROSS OUR AREA, THEN THE MAIN
PRECIPITATION IS EXPECTED WITH/JUST AHEAD OF THE COLD/OCCLUDED
FRONTAL PASSAGE. RIGHT NOW WE DO NOT HAVE A SIGNIFICANT AMOUNT OF
QPF FORECAST, GENERALLY ONE-QUARTER OF A INCH OR LESS. DEPENDING
ON WHEN THE PRECIPITATION STARTS, IT COULD BEGIN AS SNOW OR A
MIXTURE, BUT AS THE DAY PROGRESSES, WE EXPECT THE PRECIPITATION TO
TRANSITION TO RAIN EVERYWHERE. THE ONE THING THAT COULD KEEP THIS
FROM HAPPENING IS IF ANY COLD AIR DAMMING OCCURS, BUT FOR NOW WE
ARE NOT FORECASTING THIS. AFTER THE FRONT PASSES, ANY LEFT
OVER/WRAP AROUND MOISTURE COULD CHANGE BACK TO AND/OR MIX WITH
RAIN BEFORE IT ENDS.

HIGH PRESSURE IS EXPECTED TO BUILD TO OUR SOUTH LATE FRIDAY INTO
EARLY SATURDAY WHICH SHOULD PROVIDE FAIR WEATHER, BEFORE A WEAK
SECONDARY BOUNDARY MOVES THROUGH THE AREA SATURDAY NIGHT. THIS
SYSTEM IS NOT EXPECTED TO HAVE MUCH MOISTURE WITH IT, ALTHOUGH WE
WOULD NOT BE SURPRISED TO SEE SOME LIGHT PRECIPITATION IN OUR
NORTHWESTERN ZONES.

AFTER THIS, THE FOCUS TURNS TO A STORM SYSTEM THAT WILL BE
DEVELOPING ACROSS THE SOUTHERN STATES EARLY IN THE WEEKEND, BEFORE
MOVING OFF THE SOUTHEAST COAST ON SUNDAY. ALL OF THE MODELS AGREE IN
KEEPING THE MAIN SYSTEM TO OUR SOUTH, BUT IT IS POSSIBLE FOR SOME OF
THE OUTER MOISTURE TO STREAM INTO A PORTION OF OUR AREA, MAINLY
ON SUNDAY. FOR NOW WE ARE ONLY FORECASTING SLIGHT CHANCE POPS FOR
SOME OF THE AREA, WITH A SMALL AREA FOR CHANCE POPS IN OUR SOUTHERN
ZONES.

HIGH PRESSURE IS THEN EXPECTED TO BUILD ACROSS THE EAST COAST ON
MONDAY, BEFORE MOVING OFFSHORE TUESDAY. THE EARLY PART OF THE WEEK
SHOULD REMAIN DRY, BUT PRECIPITATION MAY RETURN FOR THE MIDDLE TO
END OF NEXT WEEK.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL, ESPECIALLY FOR THE
END OF THIS WEEK INTO EARLY PART OF THE WEEKEND, BUT MAY RETURN
CLOSE TO NORMAL FOR THE END OF THE WEEKEND INTO THE EARLY PART OF
NEXT WEEK.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AN UPPER LEVEL DISTURBANCE IS FORECAST TO APPROACH FROM THE WEST
THIS EVENING BEFORE PASSING OVERHEAD TONIGHT. THE SKY WILL LIKELY
BECOME OVERCAST WITH CEILINGS STARTING IN THE 7000 TO 9000 FOOT
RANGE THIS EVENING AND LOWERING TO AROUND 3000 TO 4000 FEET LATE
TONIGHT. SOME RAIN HAS DEVELOPED OVER THE WRN TAD SITES AND WAS
MOVG EWD. ATTM, IT APPEARS THAT THE RAIN IS LIGHT ENOUGH FOR ANY
IMPACTED AIRPORTS TO REMAIN VFR...BUT SOME LCL MVFR CIGS CAN NOT
BE RULED OUT.

VFR CEILINGS ARE FORECAST TO LINGER THROUGH WEDNESDAY MORNING, WITH
SOME CLEARING ANTICIPATED FOR THE AFTERNOON. THERE MAY BE SOME MVFR
VISIBILITY RESTRICTIONS ON WEDNESDAY MORNING, MAINLY AT KRDG, KABE
AND KMIV.

THE WIND IS EXPECTED TO BE FROM THE SOUTH AT 8 KNOTS OR LESS INTO
THIS EVENING. A LIGHT AND VARIABLE WIND IS FORECAST FOR TONIGHT. THE
WIND IS ANTICIPATED TO BECOME NORTHWEST ON WEDNESDAY WITH SPEEDS
INCREASING TO AROUND 10 KNOTS.

.OUTLOOK...
LOW CIGS/VSBYS ARE EXPECTED DURING THE DAY THURSDAY INTO THURSDAY
NIGHT, BEFORE RETURNING BACK TO VFR FOR THE REST OF THE PERIOD.
THERE COULD BE A MIXTURE OF PRECIPITATION TYPES EARLY THURSDAY,
BEFORE BECOMING ALL RAIN LATER IN THE DAY. IT IS POSSIBLE THAT THE
PRECIPITATION COULD MIX AGAIN BEFORE IT ENDS THURSDAY NIGHT. WINDS
COULD GUST AROUND 20-25 MPH EACH AFTERNOON IN THE EXTENDED PERIOD,
ESPECIALLY FRIDAY.

&&

.MARINE...
WEAK SURFACE LOW PRESSURE FROM THE WEST IS FORECAST TO PASS OFF THE
COASTS OF SOUTHERN NEW JERSEY AND DELAWARE LATE TONIGHT. THE SYSTEM
IS NOT PARTICULARLY STRONG, SO WIND SPEEDS AND WAVE HEIGHTS WILL
LIKELY REMAIN BELOW THE SMALL CRAFT ADVISORY CRITERIA. THE WIND
DIRECTION IS EXPECTED TO FAVOR THE SOUTHWEST TONIGHT AND THE WEST
NORTHWEST ON WEDNESDAY.

.OUTLOOK...
SUB-SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED FOR MUCH OF THE
LONG TERM PORTION OF THE FORECAST, EXCEPT FOR A PERIOD FRIDAY INTO
SATURDAY WHEN WINDS MAY APPROACH OR EXCEED 25 KNOTS. OTHERWISE,
WINDS ARE EXPECTED TO REMAIN BELOW 25 KNOTS, AND SEAS ARE NOT
EXPECTED TO EXCEED 3-4 FEET.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...IOVINO/NIERENBERG
SHORT TERM...IOVINO
LONG TERM...ROBERTSON
AVIATION...IOVINO/NIERENBERG/ROBERTSON
MARINE...IOVINO/ROBERTSON
Hazardous weather outlook, Feb 14, 3:40 PM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EST TUE FEB 14 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-067>071-
152045-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
340 PM EST TUE FEB 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-152045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
340 PM EST TUE FEB 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007-008-PAZ054-055-061-062-152045-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
340 PM EST TUE FEB 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
February 14, 8:00 PM EST to February 15, 6:00 AM EST
Where
Carbon forecast zone
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
February 14, 8:00 PM EST to February 15, 6:00 AM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357257, 357258.